Alert archive / Hawaii / High Surf Advisories in 2018
High Surf Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Feb 22, 2018, 3:54 PM HST for Honolulu County, Kalawao County, Hawaii. It took effect at Feb 23, 2018, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2018, 3:54 PM HST (01:54 UTC)
- In effect from
- Feb 23, 2018, 6:00 AM HST
- Expired
- Feb 23, 2018, 3:26 AM HST
- In force
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
086 WHHW40 PHFO 230154 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 354 PM HST Thu Feb 22 2018 ...HIGH SURF ADVISORY IN EFFECT FOR EAST FACING SHORE OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A persistent strong high pressure system far northeast of the area will continue to deliver a broad area of strong winds and produce an elevated east swell directed towards the state. Surf will reach advisory levels along exposed east facing shores Friday morning. Elevated surf is expected to continue into next week. HIZ002-008-009-012-017-020-024-025-231500- /O.NEW.PHFO.SU.Y.0013.180223T1600Z-180226T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 354 PM HST Thu Feb 22 2018 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect from 6 AM Friday to 6 AM HST Monday. * SURF...6 to 9 feet. * TIMING...building early Friday morning and holding through Monday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
1 follow-up statement
776 WHHW40 PHFO 231326 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 326 AM HST Fri Feb 23 2018 ...HIGH SURF ADVISORY IN EFFECT FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A persistent strong high pressure system far northeast of the area will continue to deliver a broad area of strong winds and produce an elevated east swell directed towards the state. Surf will reach advisory levels along exposed east facing shores this morning, and then will remain elevated into next week. HIZ002-008-009-012-017-020-024-025-240230- /O.CAN.PHFO.SU.Y.0013.180223T1600Z-180226T1600Z/ /O.CON.PHFO.SU.Y.0014.180223T1600Z-180226T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 326 AM HST Fri Feb 23 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...6 to 9 feet along east shores. * TIMING...building early this morning and holding through Monday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 22, 9:58 AM HST, 5 hours 56 minutes earlier.
Area forecast discussion, Feb 22, 9:58 AM HST, 5 hours 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 958 AM HST Thu Feb 22 2018 .SYNOPSIS... Low pressure at the surface and aloft to the west of the islands will continue to draw moist tropical air over the islands the next few days. This will lead to periods of heavy rain and possible thunderstorms into the weekend. There may be some improvement later in the weekend as the low pressure shifts very slowly westward. && .DISCUSSION... A broad surface trough is located about 300 mi W of Kauai, and a large, strong 1041 mb surface high is centered about 1800 mi to the NNE of the islands. Neither of these systems is budging much, keeping us stuck in an increasingly moist and unstable ESE flow at the surface. An upper low out to our NW is maintaining relatively cold air aloft over the islands, and the tropical moisture undercutting the cold air aloft is making the local airmass quite unstable. This is fueling a large area of showers and a few embedded thundershowers south of the islands extending across Maui and the Big Island. This pattern is only going to evolve very slowly with time. What makes this a very tricky forecast is that we will be on the edge of what is likely to be even more active weather out to our west. Through at least Friday, our concern for heavy rain and flash flooding is maximized over the E and SE facing slopes and mauka sections of each island where the low level flow will focus orographic lift. In addition, these areas are starting off with saturated antecedent conditions from last weekend's heavy rains. This is not to say that other areas won't have heavy rain and flash flooding, however, and the risk is high enough to maintain the statewide Flash Flood Watch through at least Friday. The surface trough is expected to sharpen with time as the high to the NE shoves it's way south. This will eventually pull the axis of heaviest rain to the W of the islands. When exactly this happens is still very uncertain, and the models continue to struggle mightily with this. We may have to extend the Flash Flood Watch into the weekend, but confidence is not yet high enough to do so at the moment. One thing that we can say is that the threat will linger the longest for Kauai. We will remain in relatively moist SE flow into the middle of next week. Total precipitable water remains above normal in the guidance but not quite as moist as the next couple of days are showing. The models are showing the strong NE Pacific high building southward and increasing the pressure gradient over the islands, with rather strong background winds from a fairly unusual ESE or SE direction by the middle of next week. && .AVIATION... The atmosphere will be moist and unstable through at least tonight. A strong mid to upper level trough to the west of state is gradually drawing up an area of deep moisture toward the islands from the southwest. Meanwhile, east to east-southeast low level winds continue to focus rainfall along windward and SE facing slopes. Multiple AIRMETS are in place and will likely remain posted through at least tonight. Expect widespread MVFR conditions across island terrain and E to SE facing slopes, and periods of IFR conditions in heavy showers and thunderstorms will be possible anywhere. As a result, AIRMET SIERRA is in place for mountain obscuration for portions of all islands. Light icing will be possible in the middle and high clouds. This is mentioned in the AIRMET bulletin, but conditions are expected to remain below the AIRMET threshold. Also, AIRMET TANGO remains posted for mid level turbulence. Guidance shows the likelihood of this turbulence decreasing, and without any supporting observations, this AIRMET will probably be cancelled today. && .MARINE... Ample moisture and an upper level low just west of the state will aide in the development of heavy showers and thunderstorms today. Most activity will move into the area from the south. Coastal water areas can expect to experience periods of reduce visibility, gusty winds, and rough seas in any of these shower or thunderstorm areas. Special Marine Warnings may need to be issued on a case by case basis today. The threat for heavy showers and thunderstorms will gradually shift north and west into Saturday. The current northwest swell will hold today, with surf heights below advisory levels. After this swell fades tonight into the weekend, long term guidance does not favor another west- northwest/northwest swell through at least next week. Persistent strong high pressure northeast of the state will continue to produce an area of strong winds directed towards the area. A lingering surface trough, just west of the offshore waters will help to force a more southeast wind pattern for the state. The east-southeast/southeast winds are expected to start to increase around the state today, and remain elevated through most of next week. Model guidance continues to show the potential of winds reaching gale force strength by the middle of next week. The strongest winds will be around the Big Island and windward waters of the smaller islands, continuing to favor the more unusual southeast direction. The swell generated from these winds will produce elevated surf along east- facing shores. A High Surf Advisory will likely be needed for these areas by early Friday morning and could potentially reach warning levels by the middle of next week. The combination of the elevated seas and increased winds will produce Small Craft Advisory conditions starting this evening, mainly for the channels and exposed windward waters. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Winter Weather Advisory until 6 PM HST Friday for Big Island Summits. && R Ballard/Wroe/EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:18 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 22, 3:10 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 22, 3:54 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 6 days |
| Feb 22, 4:02 PM HST | Small Craft Advisory | HFO | 20 days | |
| Feb 22, 5:43 PM HST | Flash Flood Warning | HFO | Kauai | 8 hr |
| Feb 23, 12:45 PM HST | Wind Advisory | HFO | Hawaii | 26 hr |
| Feb 23, 1:26 PM HST | Gale Warning | HFO | 14 hr | |
| Feb 23, 1:26 PM HST | Small Craft Advisory | HFO | 19 days |
Nearby
High Surf Advisories in Hawaii, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.